1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Motrin, Blindness, and Stevens Johnson Syndrome

Expert Q&A

By

Updated January 10, 2005

Q. I've heard a lot of mothers discussing information about Tylenol or Motrin causing blindness. Do you know of a article recently that has discussed this? Judith, Monroe, MI

A. The recent discussions and concern over blindness and Motrin relates to a recent lawsuit from a child's parents claiming that taking Motrin led to their child having a severe allergic reaction that caused her blindness.

Although not common, this type of severe allergic reaction known as Stevens Johnson Syndrome can be associated with many medications, including many antibiotics and drugs used to treat seizures, infections, and various illnesses. And in 25-50 percent of cases, Stevens Johnson Syndrome is said to be idiopathic and no cause is identified.

Since so many cases are idiopathic, the incidence of Stevens Johnson Syndrome is so low (about 2-3 cases per million people), and many millions of people take Motrin without any problems, I'm not sure that we will ever get a clear answer as to what triggered this child's reaction. Was it the Motrin or simply the underlying cause of her fever for which she was taking Motrin? The Nelson Textbook of Pediatrics does list ibuprofen as one of the nonsteroidal anti-inflammatory agents 'most commonly precipitating Stevens Johnson Syndrome,' but some experts report that Stevens Johnson Syndrome is more typically caused by viral infections instead of drugs in young children.

The lawsuit and media attention has likely led many parents to be concerned about giving their children Motrin. But since the Stevens Johnson Syndrome Foundation states that 'almost any medication' can cause Stevens Johnson Syndrome, if you are worried about Motrin, does that mean that you also stop giving your children any medications at all?

Instead of such a drastic measure, it would likely be more practical to simply be a little more conservative when giving children medications and make sure that the benefits outweigh any possible risks, even if they are rare.

It is also important to recognize the signs and symptoms of Stevens Johnson Syndrome so that you can get your child medical attention as soon as possible and stop giving any medication that may have triggered the reaction. These symptoms include:

  • a skin rash, which may have the appearance of a bull's eye type target
  • painful blisters on two or more mucosal surfaces, such as a child's eyes, mouth, nose, ear, and anogenital area, which can lead to ulceration and hemorrhagic crusting
  • eye redness and swelling
  • flu like symptoms, including a persistent fever
Keep in mind that there have been previous reports of serious reactions being caused by ibuprofen. In one study that found an association between ibuprofen and acute vanishing bile duct syndrome, a liver disorder, the author concluded that 'because this drug is currently widely prescribed in the pediatric population and has potentially very severe adverse events, even in the absence of overdose, it should remain a second-line treatment for fever and pain' after acetaminophen. But because acetaminophen (Tylenol) doesn't reduce inflammation and may not always control your child's fever or pain, avoiding ibuprofen (Motrin) altogether may not be practical though.

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.